Kentucky, 2010

Damaging Winds in Kentucky, August 13, 2010

August 13, 2010 · NWS JKL · 4 events in 3 counties and zones

Several small clusters of strong to severe thunderstorms brought down a few trees in Whitley, Knox, and Powell counties. Two people were injured when a tree fell on a car in Clay City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Several small clusters of strong to severe thunderstorms brought down a few trees in Whitley, Knox, and Powell counties. Two people were injured when a tree fell on a car in Clay City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 13, 12:53 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 13, 12:53 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
153 PM EDT FRI AUG 13 2010

.SHORT TERM.../THE REST OF TODAY/

UPPER LEVEL RIDGE WILL KEEP CONVECTION ISOLATED ONCE AGAIN TODAY.
TEMPERATURES ARE RUNNING A COUPLE OF DEGREES WARMER THAN THEY WERE
YESTERDAY AT THIS TIME...WITH DEWPOINTS RUNNING NEAR OR SLIGHTLY
DRIER THAN YESTERDAY. WILL INCREASE THE HIGHS A BIT...WITH READINGS
SIMILAR TO YESTERDAY...GENERALLY MID TO UPPER 90S FOR MOST LOCATIONS.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH SUNDAY/

A NEARLY STAGNANT WARM FRONT IN THE VICINITY WILL DOMINATE THE
WEATHER THRU THE WEEKEND. EXPECT FLOW FROM THE SOUTH TO MAINTAIN THE
HEAT AND HUMIDITY THRU SATURDAY WITH HEAT INDEX NUMBERS CONTINUING TO
CLIMB PAST THE CENTURY MARK. THEREFORE THE EXCESSIVE HEAT WARNING
WILL BE THE MAJOR WEATHER FACTOR THRU SATURDAY. BY SUNDAY WE WILL SEE
THE BEGINNING OF A WX PATTERN CHANGE AS LOW PRESSURE WILL SWEEP
ACROSS THE GT LKS AND DRAG A COOL FRONT THRU THE COMMONWEALTH. THE
SHRA/TSRA THAT REMAIN ISOLATED TO SCATTERED TODAY AND SATURDAY WILL
INCREASE IN COVERAGE AS THE FRONT PROVIDES THE TRIGGER. THE INCREASED
COVERAGE OF PCPN WILL HELP TO COOL THE AIR AS THE FRONT BRINGS
SLIGHTLY COOLER AND DRIER AIR TO THE REGION TO FINALLY EASE THE HEAT.
HIGHS ON SUNDAY WILL ONLY REACH THE UPPER 80S TO AROUND 90 AS HEAT
INDEX VALUES WILL ONLY CLIMB INTO THE 90S.

.LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/

THE MODELS BEGIN THE EXTENDED PORTION OF THE FORECAST IN DECENT
AGREEMENT WITH A PATTERN CHANGE UNDER WAY...AT LEAST FOR THE
NORTHERN HALF OF THE CONTINENT. THEY AGREE WITH A BROAD AREA OF
TROUGH CROSSING SOUTHERN CANADA AND MOVING INTO THE UPPER MIDWEST
FLATTENING THE RIDGE TO ITS SOUTH. WITH TIME THIS TROUGH EXPANDS TO
ENCOMPASS THE GREAT LAKES AND OHIO VALLEY FURTHER SHUNTING THE RIDGE
TO THE SOUTH AND WEST. ACCORDINGLY...BY EARLY NEXT WEEK THE TROUGH
DOMINATED LONGWAVE PATTERN OVER THE OHIO VALLEY WILL KEEP THE WX
ACTIVE. THE LARGEST DIFFERENCE AMONGST THE MODELS IS JUST HOW FAR
THIS TROUGH EXTENDS INTO THE SOUTH WITH THE OLD ECMWF HOLDING IT
BACK FURTHER THAN THE GFS AND GEM. HAVE GONE WITH MORE OF A
CONSENSUS SCENARIO...MOST SIMILAR TO THE GFS...THAT KEEPS THE TROUGH
IN CONTROL AND THE WORST OF THE HEAT AT BAY. AMIDST THE TROUGH...
VARIOUS WEAK SHORTWAVES WILL PASS THROUGH BUT NOTHING OVERLY STRONG
TO REALLY PUSH THE COOLER AIR MASS INTO EAST KENTUCKY.

SENSIBLE WEATHER WILL FEATURE AN IMPROVING TREND MONDAY AND TUESDAY
AS THE TROUGH AND ITS HEIGHT FALLS COMBINE TO SEND A FRONT INTO THE
REGION. THIS FRONT MOVES INTO THE AREA ON SUNDAY AND INCREASES THE
CHANCE OF THUNDERSTORMS LATER IN THE DAY CONTINUING INTO THE NIGHT
AND FOR A GOOD PORTION OF THE AREA ON MONDAY AS THE FRONT STALLS AND
SETTLES OVER EAST KENTUCKY. THE RISK OF CONVECTION WILL STAY WITH US
THROUGH MUCH OF THE WEEK WITH A STRONG DIURNAL TREND APPARENT AS THE
INITIAL FRONT DISSIPATES OVERHEAD. WITH TIME THE DRIER AIR MOVING
INTO THE CWA WILL WORK TO LOWER THE POTENTIAL FOR STORMS FOR
WEDNESDAY AND THURSDAY. HOWEVER CONVECTION CANNOT BE RULED OUT AS WE
WILL REMAIN ON THE SOUTHERN FRINGE OF THE DEVELOPING GREAT LAKES SFC
HIGH WITH THE REMAINS OF THE FRONT NEARBY TO THE SOUTHEAST. THE GOOD
NEWS WILL BE THE COOLEST AIR OF THE MONTH WILL FILTER INTO THE CWA
NEXT WEEK AND PROVIDE A MUCH NEEDED RESPITE FROM THIS HEAT.

AS FOR TEMPERATURES...HAVE FOLLOWED A BLEND OF THE INHERITED GRIDS
AND HPC GUIDANCE THROUGH THE PERIOD WITH JUST MINOR TERRAIN BASED
ADJUSTMENTS. AS FOR POPS...ENDED UP CLOSER TO THE MEX NUMBERS RATHER
THAN THE WETTER HPC ONES.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL THREATEN THE AREA THE
REST OF THIS AFTERNOON...AND MAY CONTINUE OVERNIGHT TONIGHT AND AGAIN
TOMORROW AFTERNOON. MVFR FOG WILL ALSO OCCUR ONCE AGAIN...GENERALLY BETWEEN
05 AND 13Z. LIFR FOG OR WORSE WILL BE SEEN IN LOCATIONS THAT SEE
REPEATED BOUTS OF SHOWERS AND STORMS. GIVEN THE SCATTERED NATURE OF
THE ACTIVITY...WILL CONTINUE WITH VCTS AT THE THREE SITES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...DUSTY/GEOGERIAN
LONG TERM....GREIF
AVIATION...GEOGERIAN
Hazardous weather outlook, Aug 13, 3:13 AM EST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
413 AM EDT FRI AUG 13 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
413 AM EDT FRI AUG 13 2010

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PEAK HEAT INDEX VALUES OF BETWEEN 100 AND 105 DEGREES ARE EXPECTED
THIS AFTERNOON.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PEAK HEAT INDEX VALUES OF BETWEEN 100 AND 105 DEGREES ARE EXPECTED
SATURDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH THURSDAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. EXPECT THE STORMS TO BE MOST
NUMEROUS SUNDAY WITH THE PASSAGE OF A COOL FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUSTY

In the hours before

Special weather statement, Aug 13, 12:47 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
147 PM EDT FRI AUG 13 2010

KYZ084-131815-
MCCREARY-
147 PM EDT FRI AUG 13 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 215
PM EDT FRIDAY AFTERNOON...

   CENTRAL MCCREARY.

AT 147 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
CO-OPERATIVE...OR 7 MILES WEST OF WHITLEY CITY...MOVING SOUTHEAST AT
5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CO-OPERATIVE
AROUND 155 PM EDT...BLUE HERON AROUND 215 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN

The radar

The Knoxville radar (KMRX), 98 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whitley

When
August 13, 2:15 PM EST to 2:20 PM EST
Where
Whitley County, Rockholds
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
36.830, -84.120

Several pine trees were blown down on Rt 511 near Cripple Creek Rd.

Thunderstorm Wind, Whitley

When
August 13, 2:15 PM EST to 2:20 PM EST
Where
Whitley County, 4 mi SSW of Corbin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.897, -84.128

A large tree was blown onto Hwy 26 at Eaton, completely blocking the roadway.

Thunderstorm Wind, Knox

When
August 13, 2:45 PM EST to 2:50 PM EST
Where
Knox County, Baileys Switch
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.900, -83.920

Dispatch reports that large limbs were blown down.

Thunderstorm Wind, Powell

When
August 13, 3:00 PM EST to 3:05 PM EST
Where
Powell County, Clay City
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
37.870, -83.920

Dispatch reported that a tree fell on a vehicle on Main St, injuring two of the passengers.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243009, 243011, 243013, 243014.